Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Rampant KS
Nov 16, 2005

I tested HIV+ a couple of weeks ago after being diagnosed by an oncologist with Kaposi's Sarcoma. I've been told that it's unusual for someone who has seroconverted within 2 years (when I was last tested) with a CD4 count of over 150 and a viral load of under 75,000 to have KS appear as their first opportunistic infection, but that's exactly what happened. Since starting treatment for HIV the KS has gotten much worse. My doctor has told me that that is to be expected but that I can also expect the lesions to shrink and fade after some months. I now have about 25 lesions on my body with 2 or 3 a week showing up. Any thoughts on what I could do now to stop the spread of the KS or do I simply have to wait till my viral load is undetectable and my CD4 count is normal to treat it. I'm concerned about looking like an AIDS patient to the general public.

Response from Dr. Henry

Most but certainly not all patients with KS experience improvement as their HIV levels suppress and CD4 counts increase on antiretroviral therapy. I remember the miraculous improvement in extensive KS that I observed in a number of my patients in 1996 when proteae inhibitors became available. In most cases the lesions faded almost completely but frustratingly there are some patients where that did not happen. There may be an initial component of immune reconstitution which worsens the KS lesions before improvement seen. If your KS lesions seem refractory to improvement despite 3-6 months of CD4 recovery then a discussion with your HIV specialist and/or oncologist may be warranted. Hard to be patient in your situation. KH



Previous
HIV & Testosterone
Next
Rash with Sustiva/Truvada

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement